Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Jackson, KY

August 20, 20144 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 20, 2014, 7:10 PM EDT for 4 counties in Kentucky. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 7:10 PM EDT (23:10 UTC)
Expired
Aug 21, 2014, 1:00 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Harlan County, KY, Knott County, KY, Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:10 PM EDTHEAVY RAIN 0.63Leburn, KYAN AMATEUR RADIO OPERATOR REPORTED THAT 0.63 INCHES OF RAIN FELL BETWEEN 640 AND 710 PM IN LEBURN.
Aug 20, 7:32 PM EDTFLASH FLOODCarrie, KY1.78 INCHES OF RAIN FELL IN 35 MINUTES.
Aug 20, 7:32 PM EDTHEAVY RAIN 1.78Carrie, KY1.78 INCHES OF RAIN FELL IN 35 MINUTES.
Aug 20, 7:45 PM EDTFLASH FLOOD1 S Carrie, KYA FOOT OF FLOWING WATER OVER HWY 1102 MONTGOMERY ROAD.
Aug 20, 7:45 PM EDTFLASH FLOODCarrie, KYCREEK OUT OF ITS BANKS AND FLOODING A TRAILER ON LICK BRANCH ROAD. REPORT FROM PHOTO POSTED TO WYMT FACEBOOK PAGE.
Aug 20, 8:00 PM EDTFLASH FLOODCarrie, KYTROUBLESOME CREEK WAS REPORTED TO HAVE WENT OUT OF ITS BANKS IN THE CARRIE AREA. THIS IS A PUBLIC REPORT VIA SOCIAL MEDIA.
Aug 20, 9:00 PM EDTFLASH FLOODHindman, KYTHE BALL CREEK VOLUNTEER FIRE DEPT ASSISTED SEVERAL FAMILIES THAT WERE TRAPPED BY FLOOD WATERS IN THEIR HOMES NEAR HWY 550 IN HINDMAN BETWEEN 830 AND 900 PM THIS EVENING.
Aug 20, 10:00 PM EDTFLASH FLOODCarrie, KYTROUBLESOME CREEK IN THE CARRIE AREA WAS STILL REPORTED TO BE OUT OF ITS BANKS AND FLOODING NEARBY AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WGUS53 KJKL 202310
FFWJKL
KYC095-119-133-193-210500-
/O.NEW.KJKL.FF.W.0027.140820T2310Z-140821T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
710 PM EDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PERRY COUNTY IN SOUTHEAST KENTUCKY...
  KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  LETCHER COUNTY IN SOUTHEAST KENTUCKY...
  NORTHEASTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 100 AM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  INDICATED TRAINING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS   
  OR MOVING INTO THE WARNED AREA. THESE THUNDESTORMS ARE PRODUCING
  AS MUCH AS ONE AND ONE HALF TO TWO AND A HALF INCHES AS THEY PASS.
  MUCH OF THIS AREA RECEIVED VERY HEAVY RAIN EARLIER IN THE WEEK 
  AND THE SOIL REMAINS SATURATED AND PRIMED FOR EXCESSIVE RUNOFF
  AND FLASH FLOODING AS THE TRAINING STORMS MOVE THROUGH.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HINDMAN...WHITESBURG...ADAMSON...AMBURGEY...AMELIA...ANCO...
  ARMINTA...ARY...BANKS...BATH...BEARVILLE...BEEFHIDE...BELLCRAFT...
  BENHAM...BIG BLACK MOUNTAIN...BLACKEY...BLUEFIELD...BRINKLEY...
  BUCK...BURDINE...CARBON GLOW...CARCASSONNE...CARR CREEK...CARRIE...
  CHAD...CHIP...CLOVER...CLUTTS...CODY AND COLLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3701 8316 3708 8306 3714 8308 3720 8302
      3723 8307 3723 8312 3730 8312 3739 8324
      3741 8320 3741 8313 3744 8313 3750 8302
      3733 8275 3723 8269 3725 8263 3720 8257
      3711 8272 3704 8272 3697 8286 3689 8288

$$

PELTON
2 follow-up statements
744 
WGUS73 KJKL 210222
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1022 PM EDT WED AUG 20 2014

KYC095-133-210231-
/O.CAN.KJKL.FF.W.0027.000000T0000Z-140821T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-HARLAN KY-
1022 PM EDT WED AUG 20 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN HARLAN
AND LETCHER COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3719 8299 3718 8301 3723 8307 3723 8312
      3730 8312 3739 8324 3741 8320 3741 8313
      3744 8313 3750 8302 3733 8275 3728 8272
      3726 8276 3727 8282 3725 8286 3721 8289
      3717 8298

$$

KYC119-193-210500-
/O.CON.KJKL.FF.W.0027.000000T0000Z-140821T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOTT KY-PERRY KY-
1022 PM EDT WED AUG 20 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN PERRY AND
KNOTT COUNTIES UNTIL 100 AM EDT...

AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. HAD 
ENDED. HOWEVER...EXCESS RUNOFF FROM THE HEAVY RAIN THAT FELL THIS 
EVENING CONTINUES. 

JUST PRIOR TO 10 PM EDT...KY STATE POLICE REPORTED THAT WATER IS 
RECEDING ACROSS THE WARNED AREA. HOWEVER...AREA CREEKS SUCH AS 
TROUBLESOME CREEK WILL RUN HIGH OR LIKELY BE OUT OF ITS BANKS IN 
SPOTS FOR THE NEXT COUPLE OF HOURS.

CONTINUED EXCESS RUNOFF FROM THIS EXCESSIVE RAINFALL MAY LEAD TO 
CONTINUED FLASH FLOODING UNTIL EARLY ON THURSDAY MORNING. SOME 
LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...HINDMAN... 
AMBURGEY...AMELIA...ANCO...ARY...BATH...BEARVILLE... BRINKLEY... 
BUCK...CARR CREEK...CARRIE...CODY...CORDIA...DIRK...DREW...DRY 
CREEK...ELIC...ELMROCK...EMMALENA...FISTY...GARNER...GREENLEAF...
HALL...HOLLYBUSH...IVAN...IVIS...KITE...LARKSLANE...LEBURN AND 
LITTCARR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3719 8299 3718 8301 3723 8307 3723 8312
      3730 8312 3739 8324 3741 8320 3741 8313
      3744 8313 3750 8302 3733 8275 3728 8272
      3726 8276 3727 8282 3725 8286 3721 8289
      3717 8298

$$

PELTON
539 
WGUS73 KJKL 210500
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
100 AM EDT THU AUG 21 2014

KYC119-193-210514-
/O.EXP.KJKL.FF.W.0027.000000T0000Z-140821T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOTT KY-PERRY KY-
100 AM EDT THU AUG 21 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN PERRY
AND KNOTT COUNTIES HAS BEEN ALLOWED TO EXPIRE...

...FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL KNOTT COUNTY 
UNTIL 4 AM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3719 8299 3718 8301 3723 8307 3723 8312
      3730 8312 3739 8324 3741 8320 3741 8313
      3744 8313 3750 8302 3733 8275 3728 8272
      3726 8276 3727 8282 3725 8286 3721 8289
      3717 8298

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:51 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 20, 4:51 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT WED AUG 20 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 452 PM EDT WED AUG 20 2014

A CHALLENGING FORECAST. TAIL END OF FRONTAL ZONE...BOUNDARY EVIDENT
ACROSS THE MID WEST IS SHIFTING EASTWARD LATE THIS AFTERNOON. THIS
FEATURE WILL PLAY A MAJOR ROLE IN OUR WEATHER OVER THE NEXT SEVERAL
DAYS. BUILDING RIDGE OF HIGH PRESSURE ALOFT AND TO OUR WEST WILL
CONTINUE TO FORCE THIS BOUNDARY TO THE EAST OVER THE NEXT 18 TO 24
HOURS. THIS BOUNDARY WILL BECOME INCREASINGLY ALIGNED WITH MID AND
UPPER LEVEL FLOW PATTERNS AND BECOME STATIONARY ACROSS THE MID OHIO
VALLEY REGION. THEREAFTER IT SERVES AS A FOCUS FOR CONVECTION AND THE
OCCASIONAL CONVECTIVE COMPLEX OF STORMS. ATTM IT APPEARS AT LEAST
PART OF OUR AREA WILL FEEL THE EFFECTS OF WEAK IMPULSES OF ENERGY
RIDING OVER AND DROPPING DOWN ALONG THE EAST SIDE OF THE RIDGE AXIS.

SHORT TERM HIGH RESOLUTION MODELS HAVE NOT BEEN MUCH HELP AND HAVE
BEEN SLOW TO CATCH UP WITH REALITY. GFS HAS PERFORMED DECENTLY
THROUGH THE FIRST 6 TO 8 HOURS THOUGH AND LEANED TOWARDS ITS SOLUTION
FOR THE SHORT TERM PORTION OF THE FORECAST. ACTIVITY ASSOCIATED WITH
UPSTREAM STORM COMPLEX WEAKENED AS EXPECTED. BUT CONVECTION HAS
REFIRED ALONG AND AHEAD OF THE COLD POOL IN VERY UNSTABLE AIR MASS.
RAMPED POPS UP FOR THE LATE AFTERNOON AND EARLY EVENING TIME FRAME
FOR CONVECTION ENTERING FROM THE WEST AND ACTIVITY THAT HAS DEVELOPED
ACROSS THE SOUTH OUT AHEAD OF THE MAIN LINE. SEVERAL OF THESE STORMS
HAVE BEEN PRODUCING SEVERE WEATHER. CONSEQUENTLY A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND WEST
OF THE DANIEL BOONE NATIONAL FOREST UNTIL 11 PM. WITH THE SURFACE
BOUNDARY SHIFTING TO THE EAST ACROSS OUR AREA...LEFT AT LEAST A
CHANCE POP IN PLACE FOR THE OVERNIGHT PERIOD. BOUNDARY SHOULD BE JUST
TO OUR EAST BY TOMORROW...SO LEFT HIGHEST POPS IN OUR EAST...LOWER TO
OUR WEST. ALSO THURSDAYS TEMP GRADIENT SHOULD BE SIGNIFICANT FROM
WEST TO EAST ACROSS THE AREA DUE TO PRECIP COOLED AIR AND INCREASED
CLOUDINESS IN THE EAST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 452 PM EDT WED AUG 20 2014

STOUT UPPER LEVEL RIDGE WILL BUILD OVER THE REGION DURING THE
PERIOD. A BIT OF UNCERTAINTY HAS BEEN INTRODUCED...ESPECIALLY WITH
TEMPS... AS MODELS INDICATE THE CORE OF THE UPPER RIDGE WILL BE JUST
TO OUR WEST NOW WITH THE THERMAL RIDGE REMAINING TO OUR WEST AS
WELL. SO... TEMPERATURES WERE REDUCED A BIT...BUT IT IS STILL GOING
TO BE WARM AND VERY MUGGY WITH DEW POINTS IN THE 70S THROUGH MOST OF
THE PERIOD. THIS JUICY AIR MASS ALONG WITH A WEAK FRONT IN THE AREA
THROUGH THE PERIOD WILL RESULT IN THUNDERSTORM CHANCES EACH PERIOD.
THE BEST CHANCES (40 TO 50 PERCENT RANGE) WILL BE ON FRIDAY AND
SATURDAY AS NORTHWEST FLOW WILL BE IN PLACE ALOFT PUTTING US IN THE
PRIME LOCATION FOR MCS ACTIVITY IN ADDITION TO THE NORMAL DIURNAL
BASED ACTIVITY. THE UPPER RIDGE WILL THEN BUILD NORTH SO POPS WILL
DECREASE A BIT INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 215 PM EDT WED AUG 20 2014

VERY JUICY AIR IN THE BOUNDARY LAYER IS RESPONSIBLE FOR LOW SC FIELD
IN PLACE ACROSS THE AREA. CIGS HAVE GENERALLY BEEN WITHIN THE MVFR
THRESHOLDS. WITH MIXING AND INCREASED HEATING...CLOUD BASE OF CU/SC
FIELD SHOULD RISE JUST A BIT THROUGH THE AFTERNOON. OTHERWISE
CONFIDENCE IS LOW ON EXACTLY HOW UPSTREAM STORM COMPLEX OVER IL/IN
WILL AFFECT OUR AREA. MODEL GUIDANCE SUGGEST THE SYSTEM WILL FALL
APART BEFORE ACTIVITY REDEVELOPS LATER TONIGHT ALONG A SURFACE
FRONTAL BOUNDARY THAT WILL TRANSIT OUR AREA. FOLLOWED THIS TRAIN OF
THOUGHT PRETTY CLOSELY FOR THE FORECAST. IN ADDITION...GUIDANCE IS
HITTING FOG ACROSS THE AREA PRETTY HARD TONIGHT. BUT WITH EXTENSIVE
CLOUD COVER MOVING BACK INTO THE AREA TENDENCY WAS TO GO MORE
OPTIMISTIC. VERY WEAK UPPER LEVEL DISTURBANCE WILL APPROACH BETWEEN
06 AND 12Z...AND BE THE CATALYST FOR THE AFOREMENTIONED RENEWED
CONVECTIVE THREAT. THEREAFTER...THE SURFACE FRONTAL BOUNDARY WILL
BECOME STATIONARY TO OUR EAST AND BECOME THE FOCUS OF ADDITIONAL
SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. WINDS WILL BE
LIGHT AND GENERALLY FROM THE WEST SOUTHWEST THROUGH THE FORECAST
PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM...ABE
AVIATION...GEOGERIAN/RAY
Hazardous weather outlook, Aug 20, 4:37 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT WED AUG 20 2014

KYZ050-051-058>060-068-069-079-080-083>088-108-111-112-114>117-
211100-
MONTGOMERY-BATH-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-
LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-WOLFE-LEE-BREATHITT-
OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...MOUNT STERLING...OWINGSVILLE...IRVINE...
STANTON...FRENCHBURG...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...CAMPTON...BEATTYVILLE...JACKSON...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN
437 PM EDT WED AUG 20 2014

...SEVERE THUNDERSTORM WATCH 468 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SOME THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO REPORT ANY HAIL AND DAMAGE FROM WINDS.

KYZ044-052-104-106-107-109-110-113-118>120-211100-
FLEMING-ROWAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-KNOTT-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOREHEAD...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
437 PM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Special weather statement, Aug 20, 6:35 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
635 PM EDT WED AUG 20 2014

KYZ086>088-108>118-120-202330-
KNOTT-KNOX-LESLIE-LETCHER-MAGOFFIN-OWSLEY-PERRY-PIKE-WOLFE-LEE-BELL-
BREATHITT-CLAY-FLOYD-HARLAN-
635 PM EDT WED AUG 20 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 730 PM EDT WEDNESDAY EVENING...

   KNOTT...
   NORTHEASTERN KNOX...
   LESLIE...
   LETCHER...
   SOUTHEASTERN MAGOFFIN...
   EASTERN OWSLEY...
   PERRY...
   SOUTHWESTERN PIKE...
   SOUTH CENTRAL WOLFE...
   EASTERN LEE...
   NORTHEASTERN BELL...
   BREATHITT...
   EASTERN CLAY...
   SOUTHERN FLOYD AND
   HARLAN.

AT 635 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FJACKSON TO HYDEN TO 12 MILES WEST OF HARLAN...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KECK AROUND 640
PM EDT...KRAGON AROUND 645 PM EDT...NOCTOR AROUND 650 PM EDT...
STEVENSON AROUND 655 PM EDT...SIKES AROUND 700 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY.

PELTON
Special weather statement, Aug 20, 6:38 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
638 PM EDT WED AUG 20 2014

KYZ044-051-052-058>060-069-106-108-109-111-112-114-115-202315-
MENIFEE-POWELL-ROWAN-BATH-ESTILL-FLEMING-JACKSON-MAGOFFIN-MORGAN-
OWSLEY-PERRY-WOLFE-LEE-BREATHITT-
638 PM EDT WED AUG 20 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 715 PM EDT WEDNESDAY EVENING...

   EASTERN JACKSON...
   EXTREME WEST CENTRAL MAGOFFIN...
   MENIFEE...
   WESTERN MORGAN...
   OWSLEY...
   WEST CENTRAL PERRY...
   EASTERN POWELL...
   SOUTHWESTERN ROWAN...
   WOLFE...
   LEE...
   SOUTHEASTERN BATH...
   WESTERN BREATHITT...
   SOUTHEASTERN ESTILL AND
   SOUTHEASTERN FLEMING.

AT 638 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF MOREHEAD TO 7 MILES SOUTH OF
FRENCHBURG TO 8 MILES WEST OF CAMPTON TO 7 MILES WEST OF BEATTYVILLE
TO 9 MILES NORTHEAST OF LONDON...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ZILPO AROUND
645 PM EDT...BANGOR AROUND 650 PM EDT...PARAGON AROUND 655 PM EDT...
ZAG AROUND 700 PM EDT...DEHART AROUND 705 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY.

PELTON
Local storm report, Aug 20, 6:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
651 PM EDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      MONTICELLO              36.84N 84.85W
08/20/2014                   WAYNE              KY   LAW ENFORCEMENT

            WATER OVER MAIN STREET IN MONTICELLO. VEHICLES STALLED
            WITH WATER REPORTED TO THE TOP OF TIRES.

&&

JVOGTMIL
Local storm report, Aug 20, 6:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
656 PM EDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     MARSHES SIDING          36.74N 84.48W
08/20/2014                   MCCREARY           KY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED THAT MULTIPLE TREES HAD BEEN
            BLOWN DOWN ALL OVER THE COUNTY. THERE WERE ALSO SOME
            POWER OUTAGES REPORTED THAT COULD HAVE BEEN CAUSED BY
            EITHER THUNDERSTORM WIND GUSTS OR LIGHTNING STRIKES.

&&

AR
Local storm report, Aug 20, 7:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
704 PM EDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MONTICELLO              36.84N 84.85W
08/20/2014                   WAYNE              KY   LAW ENFORCEMENT

            SEVERAL CARS STALLED OUT IN THE CITY OF MONTICELLO. ROADS
            HAD AROUND 6 INCHES OF FLOWING WATER ACROSS SOME OF THE
            ROADS. VERY HEAVY RAIN WAS REPORTED.

&&

RAY
Local storm report, Aug 20, 7:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 NNW WILLIAMSBURG      36.76N 84.18W
08/20/2014                   WHITLEY            KY   LAW ENFORCEMENT

            TREES DOWN ON AIRPORT ROAD.

&&

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:03 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel27 min
Aug 20, 3:24 PM EDTSevere Thunderstorm WarningJKLHarlan40 min
Aug 20, 3:42 PM EDTSevere Thunderstorm WarningJKLBell, Knox33 min
Aug 20, 4:26 PM EDTSevere Thunderstorm WarningJKLBell34 min
Aug 20, 4:29 PM EDTSevere Thunderstorm WarningJKLClay, Jackson31 min
Aug 20, 5:16 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle44 min
Aug 20, 5:22 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle2 hr
Aug 20, 5:33 PM EDTSevere Thunderstorm WarningJKLWayne42 min
Aug 20, 5:34 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle26 min
Aug 20, 5:57 PM EDTAreal Flood AdvisoryJKLWayne3 hr
Aug 20, 6:00 PM EDTSevere Thunderstorm WarningJKLLeslie, Letcher, Perry27 min
Aug 20, 6:00 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Lee, Owsley30 min
Aug 20, 6:06 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson24 min
Aug 20, 6:11 PM EDTFlash Flood WarningJKLWayne6 hr
Aug 20, 6:20 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne, Whitley40 min
Aug 20, 6:46 PM EDTAreal Flood AdvisoryJKLBell, Knox, McCreary, Wayne, Whitley6 hr
Aug 20, 6:48 PM EDTFlash Flood WarningJKLWhitley4 hr
Aug 20, 6:56 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley27 min
Aug 20, 6:57 PM EDTFlash Flood WarningJKLClay, Leslie, Owsley, Perry6 hr

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.